Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 280, NWS North Platte, NE

September 4, 2016Chase County, Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 4, 2016, 4:25 PM MDT for Chase County, Perkins County, Nebraska. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2016, 4:25 PM MDT (22:25 UTC)
Expired
Sep 4, 2016, 5:00 PM MDT
In force
35 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Chase County, NE, Perkins County, NE

The radar

The Goodland radar (KGLD), 146 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 4:28 PM MDTHAIL 0.52 Sw Lamar, NEIN ADDITION TO HAIL...WINDS WERE ESTIMATED AT 30-40 MPH
Sep 4, 4:58 PM MDTHAIL 0.54 N Venango, NEIN ADDITION TO HAIL...WINDS WERE ESTIMATED AT 40 MPH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 4, 2:24 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2016-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2016-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-363 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

652 
WUUS53 KLBF 042225
SVRLBF
NEC029-135-042300-
/O.NEW.KLBF.SV.W.0280.160904T2225Z-160904T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
425 PM MDT SUN SEP 4 2016

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CHASE COUNTY IN SOUTHWESTERN NEBRASKA...
  SOUTHWESTERN PERKINS COUNTY IN SOUTHWESTERN NEBRASKA...

* UNTIL 500 PM MDT

* AT 425 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAMAR...OR
  14 MILES EAST OF HOLYOKE...MOVING NORTH AT 40 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GRANT...VENANGO...LAMAR...CHASE AND BRANDON. 

THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 68 AND 69.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4048 10205 4056 10206 4057 10205 4094 10206
      4095 10204 4086 10166 4047 10183
TIME...MOT...LOC 2225Z 186DEG 37KT 4057 10204 

HAIL...1.50IN
WIND...60MPH
 
$$

ET
1 follow-up statement
712 
WWUS53 KLBF 042244
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
444 PM MDT SUN SEP 4 2016

NEC029-042254-
/O.CAN.KLBF.SV.W.0280.000000T0000Z-160904T2300Z/
CHASE NE-
444 PM MDT SUN SEP 4 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHASE COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHWESTERN NEBRASKA.

LAT...LON 4094 10206 4095 10204 4091 10187 4090 10186
      4070 10192 4070 10205
TIME...MOT...LOC 2244Z 185DEG 38KT 4076 10204 

$$

NEC135-042300-
/O.CON.KLBF.SV.W.0280.000000T0000Z-160904T2300Z/
PERKINS NE-
444 PM MDT SUN SEP 4 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR SOUTHWESTERN PERKINS COUNTY...

AT 444 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER VENANGO...OR
17 MILES WEST OF GRANT...MOVING NORTH AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
VENANGO AND BRANDON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4094 10206 4095 10204 4091 10187 4090 10186
      4070 10192 4070 10205
TIME...MOT...LOC 2244Z 185DEG 38KT 4076 10204 

HAIL...1.00IN
WIND...60MPH
 
$$

ET

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 2:37 PM MDT, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 4, 2:37 PM MDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
337 PM CDT SUN SEP 4 2016

.SHORT TERM...(This evening through Monday)
Issued at 336 PM CDT Sun Sep 4 2016

A bit of a tricky forecast in store for central Nebraska for
tonight. A cold front will move across the region tonight, resulting
in thunderstorms. A few showers/storms have already started to
develop across the western panhandle and southern South Dakota.
However, confidence is low in track of the storms and where the
greatest coverage will be. A couple models are even hinting at this
system eventually turning into a MCV. Current thinking though is
that storms will remain in a line/scattered storms initially,
possibly turning into an MCV late tonight as the storms move
further eastward into eastern Nebraska. Confidence in a MCV is low
at this time though. The areas to the north and west are expected
to see the strongest storms and highest rainfall. Across the
north, fairly decent muCAPE (2000 J/kg) as well as good LCL to LFC
mean RH is present. Combined with steep low level lapse rates and
wind shear, the environmental set up is good for some fairly
strong to severe storms tonight. Main threat with the storms will
be hail, strong winds, and even an isolated tornado. At this time,
North Platte has launched a 21Z weather balloon so we can get a
better handle on the near term environment and how this system
will progress tonight. In addition, in anticipation of an active
night, SPC has issued a severe thunderstorm watch until 11 pm CDT
(10 pm MDT), for all areas of the forecast area west of basically
US-83 (with Brown and Keya Paha counties included).

For Monday, storms move off to the east by early morning. Most
locations should see a dry Labor Day with only a slight chance of
some storms across the northern counties as a low pressure system
moves across South Dakota. These showers will develop further south
in the forecast area by late Monday afternoon (after 4pm) however,
pops less than 20 percent are only expected before 7pm. High
temperatures range from the low 80s across the north to the low 90s
across the south.

.LONG TERM...(Monday night through Sunday)
Issued at 336 PM CDT Sun Sep 4 2016

Monday Night through Wednesday: Western and north central NE will
remain under southwest flow aloft through the period until
Wednesday afternoon when flow aloft transitions to a more westerly
and zonal flow. The persistent upper level trough will be present
over the western CONUS into California and the Intermountain West
tomorrow night while a upper level ridge will be downstream over
the Lower Mississippi Valley into the Ohio Valley and Lower Great
Lakes. By Wednesday, the 500 hPa long wave trough will become less
amplified and lift northeastward into the Central Plains as
ridging shifts to the Middle Atlantic.

Morning lows will be above seasonal normal values tomorrow night
and Tuesday night. Lows will generally be 4 to 12 degrees above
northwest to southeast across the forecast area with lower 50s-mid
60s and lower 50s-lower 60s expected, respectively. This could be
attributable to cloud cover and elevated winds that are
anticipated Monday and Tuesday nights. Highs will range from below
normal temperatures across western NE, by 2 to 8 degrees, to near-
slightly above normal highs in the extreme southeast portion of
the forecast area Tuesday. Near to slightly above normal highs are
expected Wednesday

Isolated to scattered rain showers and thunderstorms possible
across portions of the forecast area Monday evening and overnight.
The forecast area will be positioned within a belt of enhanced
southwesterly winds at the start of the period, 35-45 kts, while a
weak short wave trough is expected to move northeast through the
central High Plains early Monday night. Meanwhile, a surface
trough and associated frontal boundary is expected to be oriented
from extreme southwest NE to southeast SD/northeast NE extending
from a surface low in northeast CO. A weak dry line is expected to
extend SSW-S from the trough at the beginning of the period.

Current thinking is that the trough and frontal boundary will be
the main focus for showers/thunderstorms. Thereafter, overnight
chances will be influenced by a low level jet that is expected to
develop, the nose of which will be near south central NE, that is
expected to be into or over nearby frontal boundary. Instability
should be supportive overnight, especially with respect to MUCAPE,
along with vertical wind shear. Current thinking is that there is
the possibility for increased chances overnight as mid-level lapse
rates stay favorable with convective development transitioning
into a convective system. Further, moisture will be favorable
Monday Night also. Though there are apparent differences with
guidance, precipitable water is expected to be somewhere between
1.25-1.5 inches across portions of the forecast area outside of
western NE, with values nearing or exceeding 150% of normal, more
so as one approaches central NE. Of which, the NAM is more moist
in the column compared to the GFS Monday night, however, the
latter still forecast precipitable values between 125-150% percent
of normal. As such, there will be potential for locally heavy rain
with showers/thunderstorms given the setup tomorrow night. Of
note, SPC Day 2 Outlook has a portion of the forecast area in a
SLGT risk area in the far northeast, with a marginal risk area
across roughly the eastern half of the forecast area. This seems
appropriate given location of features.

By Tuesday, the upper level trough will have lifted some, and
will be more over the central Great Basin/Intermountain west with
southwesterly flow still in place. A marginal risk for strong or
severe thunderstorms will be present, as highlighted by the SPC
Day 3 Outlook, mainly over the southeast-third of the forecast
area. The aforementioned trough will have shifted south in the
meantime. The trough is expected to then deepen and sharpen
Tuesday afternoon across the extreme southeast portion of the
forecast area extending from central CO. Cooler high temperatures
will prevail on Tuesday compared to Monday as cooler air pushes
into western and north central NE Tuesday Night with the frontal
boundary through much of the area by Tuesday morning. There will
be increased chances for showers/thunderstorms as instability
stays enhanced along the trough and associated frontal boundary,
where it is expected again that development will be focused. The
boundary will not move much Tuesday-Tuesday Night. Best chances
for precipitation looks to be in the Tuesday Night period as
another disturbance aloft moves through within the southwest flow.
Moisture content remains elevated, with precipitable water
expected to exceed 1.25 inches again across much of the forecast
area Tuesday Night. Again, locally heavy rain will be possible
with showers/thunderstorms and activity is possible to continue
later into the night. On Wednesday, PoPs were decreased some with
chances diminishing Wednesday afternoon. Wherein, the
aforementioned frontal boundary is expected to be east of the
forecast area and weakened some Wednesday.

Wednesday Night through Sunday: Flow aloft transitions and becomes
zonal Wednesday through Thursday Night, however, deterministic
guidance begins to show more apparent differences in the large
scale pattern Thursday night through Friday night. Specifically,
the ECMWF has an amplified trough developing over the eastern
Central Plains and middle Mississippi valley Friday. Meanwhile,
the upper wave is a bit slower and less pronounced in the GFS.
Current thinking is that a westerly to west northwest flow will
prevail Friday into the weekend. Wednesday Night and beyond, there
is an opportunity or two for increased chances of
showers/thunderstorms, mainly outside of western Nebraska,
specifically Thursday Night-Friday. Highs are expected to trend
in the direction of near to slightly below normal Thursday through
Saturday. Lows in the extended will generally be above normal,
with Friday Night being the exception. Wherein, Friday and Friday
night are expected to be the coolest part of the period with below
normal highs expected Friday and near normal lows expected Friday
night. This could be attributable to a cold front that is expected
to move southeast Friday and is anticipated to result in a cooler
high and low temperatures. While some timing differences remain,
confidence has increased in this frontal passage. Highs then
trend near to slightly above normal on Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 112 PM CDT Sun Sep 4 2016

Showers and thunderstorms will develop over the next several hours
as a cold front pushes across the region. Timing looks to be around
00Z at KLBF and around 23Z at KVTN. Best chance for thunderstorms at
both sites will be between 02Z and 05Z. There is also a chance for
some light fog development across KVTN early Monday morning. VFR
conditions return by late morning to KLBF. KVTN holds on to some
lower cloud ceilings through the morning as the next disturbance
moves across South Dakota.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Kulik
LONG TERM...ET
AVIATION...Kulik
Hazardous weather outlook, Sep 4, 2:47 PM MDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
347 PM CDT SUN SEP 4 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-052100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
347 PM CDT SUN SEP 4 2016 /247 PM MDT SUN SEP 4 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING AS A
SURFACE LOW PRESSURE MOVES ACROSS THE DAKOTAS. WHILE LARGE HAIL
AND DAMAGING WINDS WILL BE THE MAIN THREAT, AN ISOLATED TORNADO
COULD ALSO BE POSSIBLE. SEVERE THUNDERSTORM WATCH 465 IS IN
EFFECT UNTIL 11PM CDT (10PM MDT) FOR MOST OF WESTERN NEBRASKA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE SEVERE RISK WILL SHIFT EAST INTO NORTH CENTRAL NEBRASKA LATE
MONDAY AFTERNOON AND EVENING AS A COLD FRONT MOVES THROUGH. THE
AREA IS GENERALLY EAST OF A LINE FROM VALENTINE TO IMPERIAL.
LARGE HAIL AND DAMAGING THUNDERSTORM WINDS CONTINUE TO BE THE
MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS
ALL OF WESTERN NEBRASKA.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

KULIK

In the hours before

Special weather statement, Sep 4, 2:35 PM MDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
235 PM MDT SUN SEP 4 2016

NEZ004-042115-
SHERIDAN NE-
235 PM MDT SUN SEP 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY
UNTIL 315 PM MDT...

AT 235 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WHITE CLAY...OR NEAR PINE RIDGE...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAY SPRINGS...WHITE CLAY...PINE RIDGE...
INTERSECTION OF HIGHWAY 87 AND LARABEE ROAD...
METCALF STATE WILDLIFE MANAGEMENT AREA...
INTERSECTION OF HIGHWAY 87 AND CRAVEN CREEK ROAD AND MOUNT MARIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
THE PANHANDLE OF NEBRASKA.

LAT...LON 4300 10215 4292 10215 4268 10269 4300 10269
TIME...MOT...LOC 2035Z 233DEG 17KT 4297 10255

ROBERG

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 6:17 PM MDTSpecial Weather StatementLBFGarden, Keith, Perkins43 min
Sep 3, 7:22 PM MDTRiver Flood AdvisoryLBFLincoln7 days
Sep 4, 2:35 PM MDTSpecial Weather StatementLBFSheridan40 min
Sep 4, 3:50 PM MDTSevere Thunderstorm WarningLBFChase40 min
Sep 4, 4:30 PM MDTSpecial Weather StatementLBFGarden45 min
Sep 4, 4:56 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith, Perkins34 min
Sep 4, 5:06 PM MDTSpecial Weather StatementLBFSheridan39 min
Sep 4, 5:11 PM MDTSevere Thunderstorm WarningLBFSheridan49 min
Sep 4, 5:21 PM MDTSevere Thunderstorm WarningLBFArthur, Garden, Keith24 min
Sep 4, 5:28 PM MDTSevere Thunderstorm WarningLBFGarden, Sheridan47 min
Sep 4, 5:41 PM MDTSpecial Weather StatementLBFSheridan49 min
Sep 4, 5:48 PM MDTSevere Thunderstorm WarningLBFArthur, Grant42 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.